Wajid Qureshi – Pharmacist
Please note that while our panel endeavours to give the best advice based on info provided, it is always advisable to have a face-to-face consultation with a practitioner about any health issue that concerns you. Comments expressed are general in nature and are not intended to provide specific advice.
If you would like to submit a question to be answered by one of our experts, please email firstname.lastname@example.org or write to Different Strokes, 9 Canon Harnett Court, Wolverton Mill, Milton Keynes MK12 5NF.
You may also like to read our Frequently Asked Questions About Stroke to see what other younger stroke survivors are saying.
“I have recovered well from my stroke, but can you explain why I still need to take aspirin for the rest of my life following my stroke?”
Aspirin is a drug that has been used for many years as a painkiller. However, it has another action to lower the risk of forming a blood clot in the arteries of the heart (coronary arteries) or brain arteries. This therefore lowers the risk of having a heart attack or strokes.
If possible, you should also reduce any other ‘risk factors’. For example: do not smoke, eat a healthy diet; keep your weight in check.
If you are in a category where aspirin is advised, you are also likely to be advised to take medication to lower your cholesterol level and medication to lower blood pressure if it is high, which are also important to control.
“I’ve had difficulty sleeping since my stroke at the start of the year. My doctor has prescribed Zopiclone. I am wondering though if you can prescribe a natural remedy that I can try?”
Sleeping problems are very common after stroke and include difficulty in falling asleep, waking during the night or waking early in the morning.
Zopiclone is a sleeping tablet which works by making you fall asleep sooner and increasing the length of time spent sleeping. It is intended to be used for a maximum period of 4 weeks, but is often prescribed for much shorter periods. Don’t take it for any longer than your doctor tells you as your body could become dependent on it (i.e. addiction).
Natural remedies are a good suggestion but should again only be used as and when needed. There is no risk of dependency, but these remedies are not intended for daily intake. There are a variety available over the counter from pharmacies and health shops. Always take them following instructions and do not double the dose.
Certain types of food can cause sleeping problems e.g. too much caffeine, having a late meal. Anxiety can also be another cause so try to relax before going to sleep by reading or listening to calming music. Gentle exercises and yoga/meditation can also improve sleep.
“Hello, I was prescribed Amitriptyline by my neurologist about 3 months after my stroke. He prescribed them to me after I got quite upset while seeing him at my outpatients’ appointment without really giving me any reasons.
There was lots going on for me, my stroke was due to a rare blood disease I have called Thrombotic Thrombocytopenic Purpura (TTP).
He put me on 75mg at night and I’ve been on them for over 6 years now. I’m wondering if these are ok to be on long term? What these are normally prescribed for? And is it ok to be on them long term without a review?”
TTP is a rare condition which causes blood clots to form in small blood vessels throughout the body. Treatment requires specialist care and it is important that you remain under the care of a specialist hospital doctor. I can understand that this rare condition may have caused you a lot of anxiety.
Amitryptyline is part of a class of drugs called antidepressants which help alleviate feelings of anxiety and depression. Antidepressants should be reviewed periodically by your doctor to see if still required. The doctor will ask certain questions to decide whether you are still experiencing an episode of depression. You mentioned the Amitryptyline was prescribed 6 years ago and has not been reviewed since then. It may have been prescribed when you were naturally feeling low during a very stressful time after your stroke, but if you think you don’t need it anymore or have any concerns, speak to your GP who will be able to supervise a review or gradual withdrawal of the medication. You should not stop the medication without discussing it first with your GP. If you wish to continue with an antidepressant, check with your doctor which is the most suitable and safe to use as you have a rare blood disorder.
If you haven’t done so already, you may also find it helpful to join a support group for TTP sufferers, where you can share experiences and receive support. I found one, which I hope will help you feel better in knowing you are not alone, and that many people lead normal lives: www.ttpnetwork.org.uk.
“I am taking 20mg of Citalopram per day for depression. I’ve discovered that any of the usual side effects I experience are massively intensified on the odd occasion that I’ve had a couple of alcoholic drinks and I have additionally experienced sleepwalking and erratic behaviour.
Can you explain why alcohol interacts with Citalopram to cause such an extreme reaction?”
It appears you have experienced very pronounced reactions on the occasions when you have drunk alcohol and I would advise raising these issues with your doctor. Citalopram belongs to a class of antidepressants called SSRIs (selective serotonin re-uptake inhibitors); named on the basis of the chemicals the drug works on.
Generally, the advice re alcohol consumption is not to exceed the recommended daily amounts of between 3-4 units for men, and between 2-3 units for women. On the occasions you have drunk alcohol, you may consider asking yourself whether your intake was within these limits.
Citalopram may also produce an increase in the effects of alcohol. Manufacturers of SSRIs recommend that alcohol should be avoided because, like all antidepressants, they can adversely affect your performance of skilled tasks, such as driving, and operating machinery. Also, you may wish to consider how soon you have taken alcohol after your medication, and allow more of a gap in time.
As mentioned, considering the pronounced nature of your reactions, you should discuss this further with your doctor.